Texas, 2005

Hail in Texas, April 21, 2005

April 21, 2005 · NWS FWD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 21, 5:40 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 21, 5:40 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
640 PM CDT THU APR 21 2005

.AVIATION...
CIN WILL BE TOUGH TO OVERCOME TONIGHT WITH ABSENCE OF DYNAMICAL
FORCING DURING PERIOD OF STRONGEST DIABATIC HEATING.  BY 3-6Z A
DIVERGENT LEFT FRONT QUAD OF A STRONG SUBTROPICAL JET MOVES ACROSS
NORTH TEXAS AND WATER VAPOR LOOP SHOWS A SHORTWAVE TO THE SW WHERE
STORMS ARE FIRING IN SJT CWA WHICH MAY BE ENOUGH TO PRODUCE
CONVECTION.  THEREFORE WILL CONTINUE A VCTS FORECAST FOR METROPLEX
SITES AS AM NOT CONFIDENT ENOUGH FOR TEMPO THUNDER.  FRONT WILL MOVE
THROUGH EARLY IN THE MORNING WITH WINDS INCREASING TOMORROW AND VFR
PREVAILING. TR/92

&&

.UPDATE...
UPDATED FCSTS OUT ALREADY FOR SVR TSTORM WATCH #179 FOR  NW 1/2
OF N TX INCLUDING D/FW METROPLEX...BUT NOT WACO (SEE SAW 9 OR
REFERENCE OUR WEBPAGE FOR GRAPHICS) THROUGH MIDNIGHT CDT. SCT
STORMS NOW GOING UP ALONG PRE-FRONTAL TROUGH OVER NW ZONES THAT
HAD CAUGHT UP TO OLD OUTFLOW BOUNDARY FROM LAST NIGHT/S
CONVECTION. 110-120 KT UPPER JET NOW MOVING INTO FAR W TX WITH N
TX IN LEFT EXIT REGION AND CAPES APPROACHING 2000 J/KG IN VCNTY OF
BOUNDARY WHERE TEMPS HAD WARMED TO THE MID 80S AT 5 PM.

18Z FWD SOUNDING DID SHOW A DECENT ELEVATED MIXED LAYER...HOWEVER
INSOLATION ALONG WITH INCREASING MSTR CONVERGENCE ALONG BOUNDARY
AND FORCING ALOFT SHOULD CONTINUE TO HELP RESULT IN SCT STORMS
JUST WEST OF METROPLEX  THROUGH SUNSET...POSSIBLY SEVERE DESPITE MARGINAL
H7-H5 FLOW...THEN CONGEAL INTO A SQUALL LINE AFTER DARK...ESPECIALLY ACROSS
AREAS ALONG/N OF I-20 WHERE BETTER ORGANIZATIONAL MID LVL FLOW
EXISTS. THUS...RAISED POPS AS WELL DUE TO FORCING WHICH KEEP
BREAKING THE CAP THROUGH MID EVENING.

05/

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT THU APR 21 2005/

DISCUSSION...
VERY PROBLEMATIC FORECAST FOR THE EVENING AND OVERNIGHT HOURS.
STRONG CAPE...STRONG SHEAR...AND STRONG INVERSION (CAP) ARE ALL
EVIDENT TODAY. WILL THE CAP BREAK? 18Z SOUNDING SHOWS CAP STRONGER
THAN 12Z...WITH NO LARGE SCALE LIFT PROGGED BY MODELS THIS
AFTERNOON TO RAPIDLY WEAKEN IT. IF THE UPPER LOW WAS MOVING ACROSS
OKLAHOMA INSTEAD OF NEBRASKA...THIS WOULD BE A MUCH MORE
INTERESTING EVENING. AS FRONT APPROACHES TONIGHT CAP WILL WEAKEN
SOME...AND BY LATE TONIGHT MAY BE WEAK ENOUGH TO ALLOW CONVECTION
AS THE FRONT MOVES ACROSS THE AREA LATE THIS EVENING INTO FRIDAY
MORNING. IF STORMS CAN FORM...THEY HAVE A PRETTY GOOD CHANCE OF
BECOMING SEVERE. BIGGEST THREATS ARE HAIL AND DOWNBURST WINDS DUE
TO STEEP LAPSE RATES IN THE 0 TO -20 DEGREE PORTION OF THE
SOUNDINGS AND DRY MID LEVEL AIR TO ENTRAIN AND BE COOLED BY RAIN
SHAFTS. BY MIDDAY FRIDAY FRONT WILL BE THROUGH THE CWA AND A FINE
FRIDAY AFTERNOON AND WEEKEND LIES AHEAD.

RETURN FLOW CRANKS UP SUNDAY AFTERNOON WITH ANOTHER WEAK UPPER
DISTURBANCE PROGGED THROUGH SUNDAY NIGHT INTO MONDAY SO HAVE KEPT
SOME LOW POPS SUNDAY EVENING THROUGH TUESDAY MORNING. FROPA ON
MONDAY NIGHT WILL SWITCH WINDS NORTH AND WILL BE THE MECHANISM
THAT SHUTS OFF THE MOISTURE BY TUESDAY MORNING.   84

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

/05
Hazardous weather outlook, Apr 21, 3:00 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU APR 21 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTH
TEXAS THIS EVENING AND OVERNIGHT.  THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

AN APPROACHING COLD FRONT WILL INTERACT WITH AND ABUNDANT LOW LEVEL
MOISTURE TO BRING A CHANCE OF THUNDERSTORMS TO ALL OF NORTH TEXAS
TONIGHT.  ALTHOUGH MOISTURE AND INSTABILITY WILL REMAIN HIGH AHEAD OF
THE FRONT...A LAYER OF WARM AIR ALOFT MAY LIMIT OR PREVENT THE
THUNDERSTORMS FROM FORMING.  HOWEVER...ANY STORMS THAT DO MANAGE TO
FORM WILL QUICKLY INTENSIFY AND HAVE THE POTENTIAL TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL END FROM NORTHWEST TO SOUTHEAST ON FRIDAY
MORNING. A FEW OF THE LINGERING STORMS HAVE THE POTENTIAL TO BECOME
SEVERE...MAINLY SOUTHEAST OF AN ATHENS...WACO...TO KILLEEN LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREATS.

THUNDERSTORM CHANCES WILL RETURN TO NORTH TEXAS SUNDAY NIGHT THROUGH
TUESDAY.  SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 8 PM WEST OF A
GAINESVILLE...WEATHERFORD...TO COMANCHE LINE.  LIMITED SPOTTER
ACTIVATION IS POSSIBLE ACROSS THE REMAINDER OF NORTH TEXAS AFTER
8 PM.

In the hours before

Special weather statement, Apr 21, 3:58 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
458 PM CDT THU APR 21 2005

TXZ116-212300-
PALO PINTO-
458 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER UPDATE...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
DEVELOPING STRONG THUNDERSTORM 4 MILES SOUTHEAST OF PALO
PINTO...MOVING EAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAFORD...MINERAL WELLS...
PALO PINTO AND SALESVILLE.

CONDITIONS ARE FAVORABLE FOR THIS STORM TO STRENGTHEN AND BECOME
SEVERE BY 530 PM TO 600 PM.
Special weather statement, Apr 21, 5:06 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
606 PM CDT THU APR 21 2005

TXZ116-220000-
PALO PINTO-
606 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER UPDATE...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF PALO PINTO...MOVING EAST AT
5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
WITH THE SLOW MOVEMENT OF THIS STORM...LOCALLY HEAVY RAINS MAY CAUSE
MINOR FLOODING PROBLEMS IN AREAS ALONG OR JUST SOUTH OF HIGHWAY 180
AND NEAR HIGHWAY 281.

CITIES IN THE PATH OF THIS STORM INCLUDE MINERAL WELLS.

The radar

The Dyess AFB radar (KDYX), 93 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Palo Pinto

When
April 21, 5:50 PM CST
Where
Palo Pinto County, Palo Pinto
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443659.